Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 33, NWS Fort Worth, TX

May 22, 2020Montague County, Texas

NWS Fort Worth, TX issued this tornado warning at May 22, 2020, 9:13 PM CDT for Montague County, Texas. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 9:13 PM CDT (02:13 UTC)
Expired
May 22, 2020, 10:00 PM CDT
In force
47 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 115 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 9:18 PM CDTTSTM WND DMG1 Sse Bowie, TXBUILDING DAMAGE REPORTED NEAR 81 AND HWY 287.
May 22, 9:18 PM CDTHAIL 23 Nw Bowie, TXTRAINED SPOTTER REPORTED 2 INCH HAIL NORTHWEST OF BOWIE.
May 22, 9:31 PM CDTTSTM WND DMG4 Sse Bowie, TXTRAINED SPOTTER REPORTING TREE LIMBS AND OTHER DEBRIS IN THE ROAD.
May 22, 9:41 PM CDTTSTM WND DMG1 Ene Bowie, TXTRAINED SPOTTERS REPORT TREE AND BUILDING DAMAGE WITH POWER OUT THROUGHOUT THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 7:00 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2660 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.5
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

551 
WFUS54 KFWD 230213
TORFWD
TXC337-230300-
/O.NEW.KFWD.TO.W.0033.200523T0213Z-200523T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
913 PM CDT Fri May 22 2020

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Southern Montague County in north central Texas...

* Until 1000 PM CDT.
    
* At 913 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Bowie, moving east at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Forestburg around 950 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3345 9749 3348 9791 3366 9793 3377 9749
TIME...MOT...LOC 0213Z 262DEG 25KT 3354 9786 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Barnes
1 follow-up statement
514 
WWUS54 KFWD 230255
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
955 PM CDT Fri May 22 2020

TXC337-230303-
/O.EXP.KFWD.TO.W.0033.000000T0000Z-200523T0300Z/
Montague TX-
955 PM CDT Fri May 22 2020

...THE TORNADO WARNING FOR SOUTHERN MONTAGUE COUNTY WILL EXPIRE AT
1000 PM CDT...
    
The tornado threat has diminished and the Tornado Warning and will 
expire shortly. However, large hail and damaging winds remain likely 
and a Severe Thunderstorm Warning remains in effect for Montague 
County. 

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Texas.


LAT...LON 3345 9749 3348 9791 3366 9793 3377 9749
TIME...MOT...LOC 0253Z 262DEG 25KT 3358 9753 

$$

Barnes

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 22, 8:09 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 22, 8:09 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
809 PM CDT Fri May 22 2020

.SHORT TERM... /NEW/
/Through Saturday Evening/

A remnant outflow boundary located along the Red River provided
enough lift as instability increased this afternoon, resulting in
strong/severe supercells developing just along the Red River and
our far northwestern counties. A few more convective attempts
have been made along and north of I-20 near Stephens County and
areas north, but the main focus is near the Red River this
evening. The 00Z FWD sounding reveals an uncapped and unstable
environment with CAPE values upwards of 3000 J/kg, steep lapse
rates near 7-7.5 C/km, and 0-6km shear near 35 knots. Given the
favorable environment, a threat for large hail and damaging winds
will be likely, although a tornado or two cannot be ruled out.
There will also be a potential for heavy rain given the slow storm
motions already seen this afternoon and high PW values (1.4
inches in the 00Z FWD sounding) in place. The WoFS highlights the
potential for heavy rain amounts upwards of 2-3 inches that may
cause flash flooding issues north of the I-20 corridor and near
the I-35 corridor this evening.

The supercells are expected to congeal into a complex or line of
thunderstorms later this evening and move southeast overnight.
There is still a bit of uncertainty as to whether the line will
maintain its strength as it moves towards Central Texas, but it
may be on a downward trend after midnight with a threat mainly for
gusty winds and small hail. Otherwise, the remainder of the
region will remain cloudy as an increasing low-level jet
transports moisture towards the Red River.

Persistent southerly flow and overcast skies will keep Saturday
mild and humid across the region. There will be low rain chances,
but any showers/storms should be isolated in nature.
Thunderstorms are expected to develop along the dryline across
West Texas Saturday afternoon and may attempt to approach the
western zones late Saturday evening.

Garcia

&&

.LONG TERM... /Issued 303 PM CDT Fri May 22 2020/
/Saturday night through Next Friday/

As advertised over the last couple days...multiple rounds of showers
and storms are in the forecast least till the end of next week if
not longer. There will be a flooding threat associated with this
multi-day rain event. It won't rain all day, every day; but this
weather pattern will support periods of heavy rain across North
and Central TX. Otherwise, temperatures won't vary too much in
the next 7 days as they will stay near or just above normal for
late May.

By Saturday evening, it appears that the convection will remain just
to our west/northwest along the dry line. Some of that activity may
try to reach some of our counties, but we expect a weakening trend.
It is not until Sunday and Monday, where ample synoptic pattern
forcing, mid-level disturbances and plenty of moisture available
will trigger more widespread showers and storms.

Another shot of energy will trigger a surface low / front on Tuesday
that will enhance the flooding concerns as periods of heavy rain
will be possible. There's still some uncertainties on the exact
location of the highest QPF, but the overall rainfall totals through
Tuesday will range from 3-5 inches, with isolated higher amounts.
It is important to note that the extended guidance is in good
agreement that our area will stay in the moisture convergence,
good instability and large scale lift zone. In addition to having
PWAT values in the 1.5-1.7 range. We will also have to watch for
those rainfall rates, since most of the region have received over
150-200% of normal precipitation over the past 7 days. Urban, side
roads, construction zones, low-lying areas, etc, will likely be
the first to be see impact of flooding. Excessive runoff will also
result in the flooding of creeks and streams.

For the rest of the week, both GFS and ECMWF keep a closed upper
level low sitting over the Lone Star state at least thru Friday,
giving ample synoptic ascent for additional rounds of showers and
storms. Coverage of showers and storms will depend on the upper
low's location and speed. We will continue to watch the trends
over the few days as these additional rounds of rain may aggravate
flooding issues in the areas that receive the highest QPF totals
over the next 3-4 days. Stay tuned!

Sanchez

&&

.AVIATION... /NEW/
/00Z TAFs/

The main aviation concern is the potential for thunderstorms late
this evening and tonight. A few thunderstorms have developed
across the northwest cornerpost this afternoon and these storms
are expected to move southeast toward the Metroplex terminals
after 1-2Z. There is still uncertainty as to whether this activity
will arrive at Waco late tonight, but we'll continue to monitor
trends and adjust in subsequent TAF issuances. Stratus clouds
should return closer to daybreak Saturday, but there is a chance
that the storms tonight keep the terminals VFR for most of the
overnight period. Otherwise, MVFR ceilings should lift by midday
Saturday and southerly winds will increase with gusts close to 20
knots possible.

Garcia

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  88  72  84  68 /  50  20  20  60  50
Waco                73  88  73  83  67 /  30  30  20  70  50
Paris               70  86  69  82  68 /  40  20  10  60  60
Denton              68  87  71  83  67 /  50  20  30  60  60
McKinney            70  87  71  83  68 /  40  20  20  60  60
Dallas              73  89  73  84  69 /  40  20  20  60  50
Terrell             72  87  71  84  67 /  40  20  20  70  50
Corsicana           72  87  73  83  69 /  30  20  20  70  50
Temple              73  89  73  82  67 /  20  30  20  60  50
Mineral Wells       69  88  69  82  65 /  60  20  30  60  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

22/26
Hazardous weather outlook, May 22, 3:03 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
303 PM CDT Fri May 22 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
303 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected to develop near the Red River and Big
County this afternoon. Large hail, damaging winds, and isolated
tornadoes are possible in these regions.

Shortly after developing, these storms should form into a complex
that moves south and southeast with a threat for damaging winds and
hail. The main threat for severe weather should remain along and
north of I-20, although a damaging wind threat exists as far south as
a line extending from Killeen to Waco to Canton.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible each day as an unsettled weather
pattern prevails over the region. Heavy rainfall will be the greatest
concern, with flooding issues arising as early as Sunday and Monday.
Excessive rain may result in the flooding of creeks and streams.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and tonight, generally
along and north of I-20.

In the hours before

Special weather statement, May 22, 7:08 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
708 PM CDT Fri May 22 2020

TXZ122-135-230045-
Van Zandt TX-Henderson TX-
708 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN ZANDT AND
NORTHEASTERN HENDERSON COUNTIES UNTIL 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownsboro, or 15 miles west of Tyler, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Chandler, Van, Brownsboro and Edom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3226 9547 3225 9547 3223 9549 3222 9549
      3221 9560 3249 9584 3254 9559 3248 9560
      3241 9551 3239 9550 3235 9545 3233 9546
      3229 9545
TIME...MOT...LOC 0007Z 170DEG 22KT 3233 9557

Barnes
Local storm report, May 22, 7:46 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
746 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             VAN                     32.52N 95.64W
05/22/2020  M1.00 INCH       VAN ZANDT          TX   PUBLIC

&&

MSS
Special weather statement, May 22, 8:26 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
826 PM CDT Fri May 22 2020

TXZ105-107-123-230230-
Hunt TX-Hopkins TX-Rains TX-
826 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUNT...SOUTHWESTERN
HOPKINS AND RAINS COUNTIES UNTIL 930 PM CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm over
East Tawakoni, or 11 miles north of Wills Point, moving north at 20
mph.

Nickel size hail will be possible with this storm.

 Locations impacted include...
Greenville, Sulphur Springs, West Tawakoni, Emory, East Tawakoni,
Cumby, Campbell, Point, Lone Oak and Neylandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3278 9578 3279 9588 3282 9592 3284 9593
      3284 9603 3320 9607 3321 9564
TIME...MOT...LOC 0126Z 190DEG 16KT 3287 9594

Stalley
Local storm report, May 22, 8:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
829 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 WNW BOWIE             33.60N 97.94W
05/22/2020  M1.75 INCH       MONTAGUE           TX   EMERGENCY MNGR

            GOLF BALL SIZE HAIL AT BULLARD RD NEAR HWY
            287.

&&
Local storm report, May 22, 8:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
849 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             1 E BOWIE               33.56N 97.83W
05/22/2020  E2.00 INCH       MONTAGUE           TX   EMERGENCY MNGR

            2 INCH HAIL REPORTED AROUND PELHAM STREET
            AND LEE STREET IN BOWIE.

&&

MAS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:08 PM CDTSpecial Weather StatementFWDHenderson37 min
May 22, 7:29 PM CDTSevere Thunderstorm WarningFWDVan Zandt16 min
May 22, 7:33 PM CDTSevere Thunderstorm WarningFWDMontague57 min
May 22, 8:26 PM CDTSpecial Weather StatementFWDRains64 min
May 22, 8:27 PM CDTTornado WarningFWDMontague48 min
May 22, 9:09 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise66 min
May 22, 9:27 PM CDTSevere Thunderstorm WarningFWDJack, Young48 min
May 22, 9:35 PM CDTFlash Flood WarningFWDMontague6 hr
May 22, 10:09 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise81 min
May 22, 10:21 PM CDTSevere Thunderstorm WarningFWDJack39 min
May 22, 10:48 PM CDTFlash Flood WarningFWDJack, Wise5 hr
May 22, 10:55 PM CDTSevere Thunderstorm WarningFWDJack, Wise35 min
May 22, 11:06 PM CDTAreal Flood AdvisoryFWDCooke, Denton3 hr
May 22, 11:17 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson58 min
May 22, 11:26 PM CDTSevere Thunderstorm WarningFWDCooke, Montague, Wise64 min
May 22, 11:27 PM CDTSevere Thunderstorm WarningFWDJack, Young63 min
May 22, 11:49 PM CDTSevere Thunderstorm WarningFWDDenton, Wise56 min
May 23, 12:05 AM CDTRiver Flood WarningFWDDenton4 days
May 23, 12:10 AM CDTSevere Thunderstorm WarningFWDCooke, Grayson80 min
May 23, 12:23 AM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker, Wise82 min
May 23, 12:32 AM CDTSpecial Weather StatementFWDCollin58 min
May 23, 1:07 AM CDTSpecial Weather StatementFWDFannin23 min
May 23, 1:08 AM CDTRiver Flood WarningFWDDallas54 hr
May 23, 1:08 AM CDTRiver Flood WarningFWDDallas, Denton30 hr
May 23, 1:09 AM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Young66 min
May 23, 1:20 AM CDTSpecial Weather StatementFWDFannin, Hunt, Rockwall25 min
May 23, 1:49 AM CDTAreal Flood AdvisoryFWDCollin, Dallas, Denton, Rockwall3 hr
May 23, 1:52 AM CDTSpecial Weather StatementFWDParker23 min
May 23, 2:11 AM CDTAreal Flood AdvisoryFWDDenton, Jack, Palo Pinto, Parker, Tarrant, Wise3 hr
May 23, 2:28 AM CDTSpecial Weather StatementFWDJack, Wise47 min
May 23, 2:47 AM CDTSpecial Weather StatementFWDHopkins43 min
May 23, 3:29 AM CDTAreal Flood WarningFWDJack, Montague, Wise4 hr
May 23, 3:36 AM CDTRiver Flood WarningFWDDallas4 hr
May 23, 3:55 AM CDTSpecial Weather StatementFWDJack35 min
May 23, 4:16 AM CDTRiver Flood WarningFWDWise42 hr
May 23, 4:38 AM CDTRiver Flood WarningFWDJack4 days
May 23, 8:35 AM CDTSpecial Weather StatementFWDWise25 min
May 23, 6:24 PM CDTRiver Flood WarningFWDWise28 hr
May 23, 6:24 PM CDTRiver Flood WarningFWDWise11 days

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.